A nurse is caring for a patient taking moxifloxacin for the treatment of endocarditis. The nurse should monitor the patient's heart rhythm for:

QT prolongation.

Explanation

• Moxifloxacin, levofloxacin, and other fluoroquinolone antibiotics are associated with a prolonged QT interval and puts the patient at risk for Torsade de Pointes. A prolonged Q-T interval means the heart muscles are taking longer than normal to repolarize and, therefore, must be ready to receive the next electrical impulse.  Torsade de Pointes is a potentially fatal arrhythmia (polymorphic ventricular tachycardia) that may arise due to the abnormalities in the heart muscles receiving electrical impulses. Numerous other medications can also cause prolonged QT intervals, including certain antipsychotics, anticonvulsants, antihistamines, antiemetics, and antifungals. 

• Fluoroquinolones are used for a variety of bacterial infections, including pneumonia, UTIs, sinusitis, STIs, and the plague. 

• ST elevation would signal acute myocardial infarction (MI) and would need to be addressed immediately, but it is not caused by moxifloxacin. 

• PR prolongation is also referred to as first degree atrioventricular (AV) block and signifies the atrial depolarization is lengthened, so the ventricular depolarization is delayed.  However, there are no missed beats, the heart is just slowed. This is not caused by fluoroquinolines. 

• ST depression signifies possible myocardial ischemia and should be addressed, but it is not caused by fluoroquinolones. 

Visit our website for other NCLEX topics now!